The Dark Side of Chemotherapy: Dexa and Chemo Brain

I love the feeling I get when I am on 40 mg of Dexamethasone (Dexa) every Friday as part of my chemotherapy treatment for Multiple Myeloma.

I am brilliant on Dexa and can solve “Wheel of Fortune” puzzles with only 2 or 3 letters on the Board.  I also can’t sleep all night while on Dexa and use this time to solve the world’s problems.  Dexa reminds me of who I was before the cancer – fearless, confident, loud, feisty, spontaneous, resourceful and larger than life.  Pre-cancer, I did not need much sleep to function well.  And yes, perhaps I talked too much and was too much over the top.  But I kind of liked who I was – and Dexa gives me a glimpse of the old me.  Dexa is a critical part of my current chemo treatment because it has been shown to kill cancer cells. And it does have other redeeming qualities, like reducing swelling and inflammation.

The problem is that the feeling with Dexa lasts for about 3 days, and then comes the crash.  And the crash is not pretty – mood swings, tiredness, sadness, preferring to sit in a corner like little Jack Horner.   And then I crave for Fridays, when I get my next dose of Dexa.  It is truly a love/hate relationship and probably not very healthy.  Not healthy because Dexa has long-term side effects that include bone loss, heart and eyesight problems, etc.

I subscribe to the Myeloma Beacon (http://www.myelomabeacon.com/blog-posts/), and have come across some fascinating stories about the effect of Dexa on some patients.  One gentleman, Gary from Manhattan, speaks about getting into a fight with a cyclist and ending up with 3 broken ribs. Not something he would likely do minus-Dexa.  Another gentleman, Sean, talks about his Dexa state on Thursdays when he tidies up his apartment at 3 am in the morning, or engages his wife in long-winded boring conversations.  His family calls these days, “tumultuous Thursdays Tyrannosaurus Dex Day; a day when the other creatures in [their] household steer clear of confronting the semi-ferocious dinosaur roaming the premises.”

I guess, when I am on Dexa, I don’t notice my over-enthusiastic behavior and the impact of it on my family.  So I found it interesting when I listened to Nagib complain to Dr. Tiedemann at our clinic appointment two weeks ago about how tough it was to live with me when I was high on Dexa, and when I had the eventual crash.  He has a video proving that I was belting out Jersey Boys songs while having chemo treatment a couple of weeks ago. There were patients all around and it was a busy floor.  Nagib was trying hard to contain me, and I was having none of it — I was having way too much fun!  He was getting way too agitated in my estimation.  The good doctor obviously listened to Nagib, and when I went for my next chemo, he had split my Dexa over two days so that I would not have the full effect of Dexa right away. I’ve noticed the difference over the past two weeks.  I still had some energy, but was more contained and could sleep a few hours at night.  The crash still happened, but it was more bearable.

In the past week, I finally experienced another side effect of chemotherapy known as “Chemo Brain”.  It’s not so good — frightening, really.  I had read about how chemotherapy results in a feeling that the brain is in a fog, and patients experience difficulties with memory loss and lack of concentration.  Over the last year, I had noticed that it took me a little bit longer to process information, something I was gifted at doing pre-cancer.  Last week, I made several mistakes driving to and from places I was familiar with.  And then, when I went for chemo, I had trouble remembering whether to get off the elevator on the third or fourth floor.  I’ve been pretty sad about this and hope to leave Chemo Brain behind me once I am cured of cancer. 

In the meantime, I have taken up crossword puzzles, and Nagib and I play Hangman on our Blackberrys.  I even beat him last week! So, if I don’t remember your name next time I run into you, blame it on Chemo Brain!

– Munira

Advertisements

22 thoughts on “The Dark Side of Chemotherapy: Dexa and Chemo Brain”

  1. Hi Munira – I enjoyed this post! You always have a way to add humor and lighten situations. You’ll have to keep us updated on the Hangman competition. Miss you : ) Barbara

    1. Munira – love your blog and postings — so absolutely positive!!

      Are you starting your transplant this weekend? We wish you all the very best for success in the transplant!

      Remember, the side effects are temporary. And remember also to consume those ice ships fulsomely for the melphalan infusion.

      Very best regards,
      David and Erika, from the Myeloma Support Group

      1. Hi David and Erica – – I was so happy to meet you a couple of weeks ago. I learnt so much from both of you! I was admitted to the hospital last night. Melphalan today at 11am and stem cell transplant tomorrow. I will consume the ice chips fulsomely!

  2. I found this story very amusing Munira. I can so relate to both states of mind even without the influence of the chemicals. My family has banned me from singing on my Magic Mike wherever they can hear me, which rules out the living room, family room etc. Though I fought long and hard, I have been confined to the basement to contain my Dexa- like effects of singing and dancing. As for absent-mindedness, I always had trouble with it. Usually, you are mistaken for an inefficient slow coach when that happens. (Remember?) Sometimes simple words like “soup” refuse to leave the tip of my tongue. You will beat your Chemo Brain soon enough Munira because you are one of the most alert and agile people I have come across, unlike some who have to grapple with it daily. Just a phase that you’d ride out just like every other bothersome effect of your treatment. Sending lots of hugs for the times you feel sad or get lost.
    Much love, Deva

    1. I could visualize you belting it out on your magic mike! I have heard you sing boisterously! Have yet to see you dancing – – but I’ve heard that you are pretty intense! Getting ready for chemo now – – its a huge dose and will wipe out my system. I sent you a couple of emails last night – – did you get it? Thanks for the hugs…. Munira

  3. its always good to be proactive and knowledgeable

    listening to music helps ,rubbing ears, one of the pressure points where brain is connected, helps

    keeping yourself a little mentally challenged in any activity,( could be games that we played,eg cards, can keep your brain working) chess ,etc crossword puzzle, word search

    i know they are simple activities but can keep the brain stimulating and active….

    Hope that helps, will keep you posted

    google mental stimulating activities,

    Salome

  4. TOO TOO FUNNY!! Way to go Mukhisaheb for being so attentive and getting things “normalized” for Munira mukhiani (although nothing about her yells normal – she’s way too unique!!). However, it would have been lovely for you to provide a link of that video you took!!! Maybe in a more private showcase…lol.
    All the best. Lots of hugs and kisses your way!

    Dilshad

  5. Munira, the strength of your personality will perservere, no matter what. I am thinking of you every day as you go through this journey. Love, Patti.

  6. A) Sometimes I forget what floor to get off on too… I don’t think that’s chemo brain as much as it’s called being directionally challenged (which I certainly get from you!)

    B) Who is this Jack Horner character and why does he always insist on staying in the corner??

    C) I’m glad pulling a muni still wins over chemo brain… Like on the day of the accidental double pizza order last week!

  7. YAM,Mukhiyani ma, Your qualities of being fearless, feisty,sparkling smile are INATE; nobody can take those away. So dance away. Gulzar.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s